Texas, 2012

Damaging Winds and High Wind in Texas, December 14, 2012

December 14, 2012 · NWS LUB · 19 events in 10 counties and zones

After the South Plains saw its first snow of the season earlier this week, a powerful and fast-moving line of thunderstorms plowed across the South Plains this afternoon ahead of a vigorous upper storm system. The day began with abundant low clouds and moisture from the Gulf of Mexico on stiff southerly winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

After the South Plains saw its first snow of the season earlier this week, a powerful and fast-moving line of thunderstorms plowed across the South Plains this afternoon ahead of a vigorous upper storm system. The day began with abundant low clouds and moisture from the Gulf of Mexico on stiff southerly winds. These clouds parted by late morning followed by even stronger southerly winds with frequent gusts over 40 mph, areas of blowing dust, and abundant sunshine that would further destabilize the atmosphere. As a negatively-tilted upper trough and Pacific cold front began exiting eastern New Mexico shortly after 1300 CST, showers expanded in coverage near the state line and rapidly intensified into thunderstorms as they encountered an increasingly moist and unstable airmass. These storms solidified into a narrow, but intense squall line that raced eastward at highway speeds for the next four hours accompanied by several severe wind gusts measured between 58 and 77 mph. Scattered wind damage was reported throughout the South Plains and in some instances commercial power was disrupted. Well behind the thunderstorms, very strong winds developed a few thousand feet above the ground. Near Friona, these winds briefly mixed to the surface behind the cold front and produced a severe, non-convective wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 14, 1:03 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 14, 1:03 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
103 PM CST FRI DEC 14 2012

.SHORT TERM...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EARLY EVENING ACROSS THE EXTREME SOUTHEASTERN TEXAS PANHANDLE
AND EASTERN ROLLING PLAINS. DAMAGING WIND GUSTS WILL BE THE MAIN
THREAT AS A LINE OF STORMS AND ASSOCIATED PACIFIC FRONT RACE OFF TO
THE EAST. WINDS WILL REMAIN ELEVATED OVERNIGHT DUE TO STRONG SURFACE
CYCLOGENESIS ACROSS THE SOUTHERN TO CENTRAL GREAT PLAINS...WITH
SPEEDS OF AROUND 20-30 MPH. OVERNIGHT LOWS WILL DROP INTO THE UPPER
20S TO MID 30S ON THE CAPROCK AS SUBSIDENCE AND DRY AIR WILL HAVE A
LONGER TIME TO RESIDE FOLLOWING THE FRONT. AREAS OFF THE CAPROCK
WILL SEE MOISTURE LINGER LONGER INTO THE EVENING AND NIGHT...THUS
ONLY ALLOWING FOR LOWS IN THE UPPER 30S TO LOWER 40S.

WINDS WILL INCREASE ONCE AGAIN LATE SATURDAY MORNING OR EARLY
AFTERNOON AHEAD OF ANOTHER SHORTWAVE TROUGH AND SUBSEQUENT SECONDARY
SURFACE LOW DEVELOPMENT. EXPECT SPEEDS TO BE LESS THAN THOSE ON
FRIDAY...BUT STILL BE NEAR ADVISORY CRITERIA AT 25-30 MPH. WILL HOLD
OFF ON ADVISORY ISSUANCE AT THIS TIME TO ALLOW ONCOMING SHIFTS TO
ASSESS THE POTENTIAL BETTER AND NOT PRODUCE CONFUSION WITH THIS
AFTERNOON'S HIGH WIND WARNING. MOSTLY SUNNY SKIES IN A DRIER AIR MASS
AND DOWNSLOPE WESTERLY WINDS SHOULD ALLOW TEMPERATURES TO WARM INTO
THE UPPER 50S TO NEAR 60 ACROSS NORTHWEST ZONES AND LOWER TO MID 60S
JUST ABOUT EVERYWHERE ELSE DESPITE SOMEWHAT COOLER AIR ALOFT IN THE
FRONT'S WAKE.

&&

.LONG TERM...
QUASI QUIET WEATHER IN THE LONG TERM WITH THE EXCEPTION OF WIND.
WINDS SPEEDS WILL DECREASE ON EARLY SUNDAY MORNING...BUT WILL YET
AGAIN PICK UP FOR A BRIEF PERIOD ON MONDAY AS A SHORTWAVE APPROACHES
THE AREA YET AGAIN...BUT WINDS WILL ONLY INCREASE TO NEAR 15 KTS...A
CALM DAY COMPARED TO THE SHORT TERM. WINDS WILL AVERAGE AROUND 10
KTS OUT OF THE WEST FOR THE BEGINNING OF THE WEEK.
CONSEQUENTLY...BUT NOT A SURPRISE TO US WEST TEXANS...THE WEATHER
WILL BE FAIRLY DRY. THIS STORY WILL HOLD TILL LATE WED/EARLY THURS
AS A CANADIAN FRONT PUSHES INTO THE AREA WHICH WILL BRING MORE WINDY
CONDITIONS...BUT NO RAIN. WINDS ATM DO NOT SEEM TO BE STRONGER THAN
THEY ARE TODAY...SUSTAINING UP TO 25 KTS...BUT THINGS COULD CHANGE
OVER TIME AS THE GLOBAL MODELS ARE STILL TRYING TO FIGURE OUT THE
TIMING OF THE FRONT. THE GFS IS FASTER THAN THE ECMWF...BRINGING THE
FRONT THROUGH WED EVENING...WITH THE ECMWF LAGGING BEHIND ABOUT 12
HOURS BEHIND WITH A FROPA EARLY THURS MORNING. HAVE WENT A BIT DOWN
THE MIDDLE OF THE 2 MODELS WITH THE FROPA WITH IT BEING NEARLY A
WEEK OUT...BUT HAVE LEANED A BIT MORE ON THE FASTER SIDE. ALDRICH

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        29  57  26  54  26 /   0   0   0   0   0
TULIA         32  59  28  55  27 /   0   0   0   0   0
PLAINVIEW     32  59  28  55  28 /   0   0   0   0   0
LEVELLAND     31  60  30  58  31 /   0   0   0   0   0
LUBBOCK       33  62  31  57  30 /   0   0   0   0   0
DENVER CITY   30  62  32  60  33 /   0   0   0   0   0
BROWNFIELD    32  62  31  59  33 /   0   0   0   0   0
CHILDRESS     39  66  34  61  32 /  20   0   0   0   0
SPUR          37  65  34  63  32 /  10   0   0   0   0
ASPERMONT     41  68  38  66  34 /  20   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

&&

31/51
Hazardous weather outlook, Dec 14, 11:20 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CST FRI DEC 14 2012

TXZ021>044-151730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1120 AM CST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A POWERFUL STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY PUSHING
A STRONG PACIFIC FRONT THROUGH THE AREA FROM MID AFTERNOON TO
EARLY EVENING. AHEAD OF THE FRONT...LOW LEVEL MOISTURE IS IN
PLACE ACROSS THE REGION WHICH WILL COMBINE WITH THE STRONG LIFT
AND COOL TEMPERATURES ALOFT TO RESULT IN SCATTERED TO NUMEROUS
STRONG TO SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL
BE FROM DAMAGING DOWNBURST WINDS. SMALL HAIL MAY ALSO BE POSSIBLE
WITH SOME OF THE STORMS. THE THREAT FOR THUNDERSTORMS WILL COME TO
AN END FROM WEST TO EAST ACROSS THE REGION THIS AFTERNOON THROUGH
EARLY EVENING.

NON PRECIPITATION

AS THE FRONT PUSHES ACROSS THE REGION AND IMMEDIATELY AFTER ANY
THUNDERSTORMS MOVE EAST...STRONG SUSTAINED WINDS WILL DEVELOP. A
WEST WIND WITH SUSTAINED SPEEDS OF 40 TO 50 MPH AND GUSTS
APPROACHING 60 MPH WILL BE POSSIBLE. A HIGH WIND WARNING IS IN
EFFECT FROM 2 PM THROUGH 6 PM FOR THE WESTERN AND CENTRAL EXTREME
SOUTHERN TEXAS PANHANDLE AND SOUTH PLAINS...OR AREAS ALONG AND
WEST OF THE INTERSTATE 27 AND HIGHWAY 87 CORRIDOR. THIS WILL
CREATE A STRONG CROSS WIND ON ANY HIGHWAYS RUNNING NORTH AND SOUTH
ACROSS THE SOUTH PLAINS. PATCHY BLOWING DUST MAY ALSO BE POSSIBLE
RESULTING IN REDUCED VISIBILITIES BELOW ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY WINDS WILL REDEVELOP AGAIN ON SATURDAY AFTERNOON ALTHOUGH
SPEEDS WILL BE 25 TO 35 MPH WITH GUSTS TO 45 MPH. AREAS OF BLOWING
DUST WILL ONCE AGAIN BE POSSIBLE SATURDAY AFTERNOON. FOR SUNDAY
THROUGH THURSDAY...THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO STANDBY AND BE READY TO ACTIVATE
EARLY THIS AFTERNOON THROUGH EARLY EVENING.

In the hours before

Special weather statement, Dec 14, 2:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
230 PM CST FRI DEC 14 2012

TXZ021>023-027>029-033-034-039-040-142130-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-PARMER-SWISHER-TERRY-YOAKUM-
230 PM CST FRI DEC 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM...TERRY...COCHRAN...
HOCKLEY...LAMB...BAILEY...HALE...SWISHER...CASTRO  AND PARMER
COUNTIES...

AT 223 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 14 MILES NORTH OF FRIONA
TO 16 MILES WEST OF MORTON TO 12 MILES WEST OF DENVER CITY...MOVING
EAST AT 50 TO 55 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH WITH GUSTS TO 60
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE ALL POSSIBLE WITH THESE STORMS.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW AROUND 1 MILE AT TIMES. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES AND LARGE HOLIDAY DECORATIONS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3296 10305 3474 10303 3475 10148 3436 10153
      3383 10175 3383 10208 3296 10207
TIME...MOT...LOC 2026Z 270DEG 46KT 3483 10258 3395 10277
          3302 10298

31

The radar

The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
December 14, 2:50 PM CST
Where
Bailey County, 1.5 mi SSW of Muleshoe
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.200, -102.740

Measured by a Texas Tech University West Texas mesonet site.

Thunderstorm Wind, Parmer

When
December 14, 2:59 PM CST
Where
Parmer County, 0.9 mi NE of Lazbuddie
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.390, -102.610

Measured by a KVII-TV schoolnet station in Lazbuddie.

Thunderstorm Wind, Lamb

When
December 14, 3:10 PM CST
Where
Lamb County, 1.15 mi E of Amherst
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.020, -102.400

Measured by a Texas Tech University West Texas mesonet site.

Thunderstorm Wind, Parmer

When
December 14, 3:12 PM CST
Where
Parmer County, 0.89 mi NE of Friona
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.640, -102.720

Measured by a KVII-TV schoolnet at the Friona High School.

Thunderstorm Wind, Castro

When
December 14, 3:16 PM CST to 3:20 PM CST
Where
Castro County, 0.57 mi E of Dimmitt to 1.71 mi E of Dimmitt Muni Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
34.550, -102.310

A Texas Tech West Texas Mesonet site located two miles northeast of Dimmitt recorded a 74 mph wind gust at 1520 CST. At 1516 CST, a weather station at the Dimmitt High School measured a 59 mph gust from the same thunderstorm gust front.

Thunderstorm Wind, Lamb

When
December 14, 3:25 PM CST
Where
Lamb County, 4.15 mi N of Beck
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.010, -102.530

A trained spotter reported downed power lines at the intersection of FM Road 303 and FM Road 37.

Thunderstorm Wind, Hockley

When
December 14, 3:30 PM CST
Where
Hockley County, 2.15 mi SSE of Levelland Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.520, -102.360

Measured by a Texas Tech University West Texas mesonet site.

Thunderstorm Wind, Castro

When
December 14, 3:32 PM CST
Where
Castro County, 0.9 mi NE of Hart
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.390, -102.110

Measured by a KVII-TV schoolnet at Hart Elementary.

Thunderstorm Wind, Lubbock

When
December 14, 4:04 PM CST
Where
Lubbock County, 2.97 mi S of Lubbock
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
33.537, -101.843

Measured by the KCBD weather station.

Thunderstorm Wind, Lubbock

When
December 14, 4:05 PM CST
Where
Lubbock County, 3 mi WNW of Lubbock to 1.92 mi E of Doud
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
33.597, -101.898

Measured by a Texas Tech University West Texas mesonet site. About two miles south of the mesonet station, a large tree was blown over.

Thunderstorm Wind, Lubbock

When
December 14, 4:05 PM CST
Where
Lubbock County, 2.61 mi NW of Lubbock
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
33.609, -101.879

Broadcast media reported a large tree was blown over and a property fence damaged near Grinnell Street and Detroit Avenue.

Thunderstorm Wind, Lubbock

When
December 14, 4:06 PM CST
Where
Lubbock County, 2.4 mi NW of Slide to 2.75 mi NNW of Slide
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.447, -101.926

A house at 3308 County Road 7540 (about 2.5 miles southwest of Vintage Township) had a small portion of its roof removed by downburst winds. Farther south along Woodrow Road, a few power lines were blown down.

Thunderstorm Wind, Lubbock

When
December 14, 4:06 PM CST
Where
Lubbock County, 1.77 mi W of Lubbock
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.581, -101.881

Broadcast media relayed a report of 13 shattered vehicle windows at Texas Tech University.

High Wind, Parmer

When
December 14, 4:10 PM CST
Where
Parmer forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Following a strong Pacific cold front and an earlier thunderstorm squall line, a non-convective wind gust of 61 mph was measured by a Texas Tech West Texas mesonet. Winds a few thousand feet above the ground behind the front were determined to be nearly 50 knots.

Thunderstorm Wind, Lubbock

When
December 14, 4:11 PM CST
Where
Lubbock County, 1.34 mi ENE of Shallowater
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.690, -101.960

An amateur radio operator and broadcast media reported downed power lines and snapped utility poles near the corn maze along FM Road 1294.

Thunderstorm Wind, Briscoe

When
December 14, 4:25 PM CST
Where
Briscoe County, Silverton
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.470, -101.300

Measured by a KVII-TV schoolnet in Silverton.

Thunderstorm Wind, Crosby

When
December 14, 4:35 PM CST
Where
Crosby County, 0.9 mi SE of Ralls
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -101.370

Measured by a Texas Tech University West Texas mesonet site.

Thunderstorm Wind, Motley

When
December 14, 5:20 PM CST
Where
Motley County, 0.69 mi S of Northfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.270, -100.600

Measured by a Texas Tech University West Texas mesonet site.

Thunderstorm Wind, Childress

When
December 14, 5:20 PM CST
Where
Childress County, 3 mi S of Tell
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
34.327, -100.380

A NWS CO-OP observer reported moderate damage to a carport three miles south of Tell.|A few sheds nearby had sheet metal torn from their roofs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416457, 416458, 416459, 416460, 416461, 416463, 416464, 416465, 416467, 416466, 416502, 416468, 419159, 416470, 416471, 416500, 416501, 416503, 416504.